Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 44, NWS Bismarck, ND

August 12, 2011Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Aug 12, 2011, 1:53 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 1:53 PM CDT (18:53 UTC)
Expired
Aug 12, 2011, 7:16 PM CDT
In force
5 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:00 PM CDTHEAVY RAIN 2.115 Sw Carrington, NDTOTAL RAIN IN LAST HOUR
Aug 12, 3:45 PM CDTHEAVY RAIN 28 Nne Pingree, NDTOTAL RAIN FROM 245 TO 345 PM CDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1057 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1057 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

487 
WGUS53 KBIS 121853
FFWBIS
NDC043-093-130100-
/O.NEW.KBIS.FF.W.0044.110812T1853Z-110813T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
153 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 800 PM CDT.

* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RAINFALL RATES OF UP TO TWO INCHES PER HOUR ARE       
  EXPECTED WITH THESE STORMS...FALLING ON SATURATED SOILS. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF KIDDER AND STUTSMAN COUNTIES...INCLUDING THE TOWNS OF
  BUCHANAN...CHASE LAKE...CLEVELAND...CRYSTAL SPRINGS...DAWSON...
  EDMUNDS...ELDRIDGE...HORSEHEAD LAKE...LAKE ISABEL...LAKE
  WILLIAMS...MEDINA...PETTIBONE...PINGREE...ROBINSON...STEELE...
  STREETER...TAPPEN...WINDSOR AND WOODWORTH.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PIPESTEM CREEK...LITTLE PIPESTEM CREEK...BUFFALO CREEK...JAMES
RIVER...MINNEAPOLIS FLATS CREEK...BEAVER CREEK...COTTONTAIL CREEK...
BONE HILL CREEK...BENNETTS COULEE AND STONY BROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4663 9877 4663 9975 4706 10008 4724 9949
      4733 9949 4732 9875

$$

AYD
2 follow-up statements
203 
WGUS73 KBIS 122215
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
515 PM CDT FRI AUG 12 2011

NDC043-093-130100-
/O.CON.KBIS.FF.W.0044.000000T0000Z-110813T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-STUTSMAN ND-
515 PM CDT FRI AUG 12 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR STUTSMAN AND KIDDER
COUNTIES UNTIL 800 PM CDT...

AT 514 PM CDT...DOPPLER RADAR ESTIMATES INDICATE THAT ONE TO TWO 
INCHES OF RAIN HAS FALLEN NEAR HORSEHEAD LAKE...INCREASING TO AROUND 
TWO TO THREE INCHES WITH LOCALLY HIGHER AMOUNTS NEAR 
WOODWORTH...CLEVELAND AND PINGREE. AN ADDITIONAL ONE QUARTER TO ONE 
HALF INCH OF RAINFALL IS POSSIBLE THROUGH THIS EVENING.

FLOODING IS EXPECTED OVER MAINLY RURAL AREAS OF KIDDER AND STUTSMAN 
COUNTIES...INCLUDING THE TOWNS OF BUCHANAN...CHASE 
LAKE...CLEVELAND...CRYSTAL SPRINGS...DAWSON...EDMUNDS... 
ELDRIDGE...HORSEHEAD LAKE...LAKE ISABEL...LAKE    
WILLIAMS...MEDINA...PETTIBONE...PINGREE...ROBINSON...STE 
ELE...STREETE R...TAPPEN...WINDSOR AND WOODWORTH.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
PIPESTEM CREEK...LITTLE PIPESTEM CREEK...BUFFALO CREEK...JAMES
RIVER...MINNEAPOLIS FLATS CREEK...BEAVER CREEK...COTTONTAIL CREEK...
BONE HILL CREEK...BENNETTS COULEE AND STONY BROOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4663 9877 4663 9975 4706 10008 4724 9949
      4733 9949 4732 9875

$$

AYD
951 
WGUS73 KBIS 130016
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT FRI AUG 12 2011

NDC043-093-130028-
/O.CAN.KBIS.FF.W.0044.000000T0000Z-110813T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIDDER ND-STUTSMAN ND-
716 PM CDT FRI AUG 12 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR STUTSMAN AND KIDDER
COUNTIES HAS BEEN REPLACED WITH AN AREAL FLOOD WARNING...

THE FLASH FLOOD WARNING HAS BEEN REPLACED WITH AN AREAL FLOOD 
WARNING FOR PARTS OF STUTSMAN AND KIDDER COUNTIES.

SEE THE NATIONAL WEATHER SERVICE FLOOD WARNING PRODUCT FOR THESE 
AREAS. THIS IS AVAILABLE AT WWW.WEATHER.GOV/BIS AND IS SHADED ON THE 
MAIN PAGE MAP. CLICK ON THE IMAGE FOR THE LATEST INFORMATION.

EXCESS RUNOFF FROM HEAVY RAIN CONTINUES BUT IT HAS NOW TRANSITIONED 
TO A LONGER TERM FLOOD AND LESS OF A FLASH TYPE FLOOD.

LAT...LON 4663 9877 4663 9975 4706 10008 4724 9949
      4733 9949 4732 9875

$$

SIMOSKO/MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:05 PM CDT, 48 minutes earlier.

Area forecast discussion, Aug 12, 1:05 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
105 PM CDT FRI AUG 12 2011

.UPDATE...ADJUSTED FIRST PERIOD WEATHER TO ADD LOCALLY HEAVY
RAINFALL TO AREAS EAST OF HIGHWAY 83.

&&

.DISCUSSION...THUNDERSTORMS ARE BECOMING MORE NUMEROUS THIS
AFTERNOON AS LAPS IS ANALYZING INCREASING CAPE ACROSS THE EASTERN
CWA. THE INCREASING INSTABILITY COMBINED WITH PWS BETWEEN 120-130
PERCENT OF NORMAL AND LITTLE STORM MOVEMENT ARE GENERATING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. AS A RESULT...ADDED
LOCALLY HEAVY RAINFALL TO THE GRIDS OVER AREAS EAST OF HIGHWAY 83.
THE UPDATED TEXT/GRIDDED PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND EASTERN
NORTH DAKOTA DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR
ASSOCIATED WITH HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH
THE MAJORITY OF THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TM...UPDATE
AYD...AVIATION
Hazardous weather outlook, Aug 12, 3:43 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
343 AM CDT FRI AUG 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
343 AM CDT FRI AUG 12 2011 /243 AM MDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS CONTINUE TODAY AREA WIDE. THE BEST
CHANCES THIS EVENING WILL BE OVER CENTRAL AND EASTERN NORTH
DAKOTA. THE SEVERE WEATHER THREAT WILL BE LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK.

NH

In the hours before

Local storm report, Aug 12, 1:32 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
132 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       11 NE FESSENDEN         47.76N 99.46W
08/12/2011  M1.80 INCH       WELLS              ND   MESONET

            FELL IN 20 MINUTES. PENNY SIZE HAIL.

&&

JMETZ
Local storm report, Aug 12, 1:38 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
138 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             11 NE FESSENDEN         47.76N 99.46W
08/12/2011  E0.75 INCH       WELLS              ND   MESONET

&&

JMETZ
Special weather statement, Aug 12, 1:46 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
146 PM CDT FRI AUG 12 2011

NDZ023-025-036-037-121945-
FOSTER-KIDDER-STUTSMAN-WELLS-
146 PM CDT FRI AUG 12 2011

...SPECIAL WEATHER STATEMENT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTHEASTERN KIDDER
COUNTY TO CENTRAL STUTSMAN COUNTY...MOVING EAST AT 10 MPH.

HAIL UP TO PENNY SIZE...WINDS GREATER THAN 30 MPH AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WOODWORTH...          WINDSOR...

IF YOU HEAR THUNDER OR SEE LIGHTNING REMAIN INDOORS.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:19 AM CDTAreal Flood AdvisoryBISDivide, Williams3 hr
Aug 12, 12:41 PM CDTAreal Flood AdvisoryBISBottineau, Pierce, Rolette6 hr
Aug 12, 12:53 PM CDTFlash Flood WarningBISKidder, Sheridan, Wells6 hr
Aug 12, 2:27 PM CDTFlash Flood WarningBISFoster, Stutsman5 hr
Aug 12, 2:35 PM CDTSevere Thunderstorm WarningBISStutsman55 min
Aug 12, 3:01 PM CDTTornado WarningBISStutsman16 min
Aug 12, 3:08 PM CDTSevere Thunderstorm WarningBISLaMoure67 min
Aug 12, 3:28 PM CDTTornado WarningBISStutsman32 min
Aug 12, 3:29 PM CDTSevere Thunderstorm WarningBISStutsman31 min
Aug 12, 3:53 PM CDTSevere Thunderstorm WarningBISDickey45 min
Aug 12, 3:59 PM CDTTornado WarningBISLaMoure31 min
Aug 12, 4:15 PM CDTAreal Flood AdvisoryBISDickey, LaMoure6 hr
Aug 12, 6:56 PM CDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells65 hr

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.